19.9 C
Canberra
Monday, November 30, 2020

Just another pill: the risks of polypharmacy

As you’d probably expect at a wellness centre, we have a lot of very health conscious clients. One of the benefits of taking care of your health seems to be that, in comparison to the norm, many of our clients are on very few, if any, medications, even at a ripe old age.

Unfortunately, it’s much more likely for older people to be on multiple medications for the common ailments of our times such as high blood pressure, high cholesterol or depression, just to name just a few. In 2017, 28.5% of older people, or around 1 million Australians, regularly took five or more medications. That figure, according to a recent joint study by UNSW and University of WA, found that the number had jumped by 52% between 2006 and 2017, despite the well-established evidence that polypharmacy (taking more than five medications concurrently) places people at a higher risk of harm.

That’s not to say well prescribed medication isn’t vitally important – it’s obviously much better to be on high blood pressure medication than to be at risk of getting a stroke. Equally, it’s not the case that every incidence of someone being on five or more medications is problematic or unwarranted. The problem is when prescription cascade occurs, which means the side effect(s) of one medication is misdiagnosed as a new condition that in turn requires a new medication.

In one example, an elderly woman developed a cough, which was not recognised as being caused by the ACE inhibitor she was taking for high blood pressure, so she was given a codeine-based cough suppressant. When the cough persisted, an antibiotic was started. When the antibiotic caused diarrhoea, the patient was hospitalised for delirium and severe diarrhoea. If the cough was correctly diagnosed as a side effect of the ACE inhibitor, she could have avoided the whole misfortune.

Two common examples of these prescription cascades include NSAIDs (aspirin, ibuprofen, etc.) causing high blood pressure, leading to the prescription of antihypertensives and high blood pressure medications, leading to dizziness and a new medication being prescribed for the dizziness.

The key is to be alert to any new symptoms that arise when you start a new medication and discuss them with your GP at your earliest opportunity. It’s also important to regularly review your medications with your GP, including any medications that have been prescribed by a specialist, to ensure that they are all still necessary. What can often make the biggest difference in someone’s wellbeing is working with their GP to reduce the number of medications they’re taking.

Editor’s note: Our rotating wellbeing and fitness columns provide advice that is general in nature. Please always refer to your preferred health professional for advice suited to your personal healthcare requirements.

For more:

Glavcorp
Glavcorp